Alert archive / Florida / Small Craft Advisories in 2026
Small Craft Advisory 9, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Feb 24, 2026, 10:04 AM EST. It took effect at Feb 24, 2026, 1:00 PM EST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2026, 10:04 AM EST (15:04 UTC)
- In effect from
- Feb 24, 2026, 1:00 PM EST
- Expired
- Feb 24, 2026, 4:30 PM EST
- In force
- 4 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
570 WHUS72 KKEY 241504 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1004 AM EST Tue Feb 24 2026 GMZ054-055-074-075-242200- /O.CAN.KKEY.SC.Y.0008.000000T0000Z-260224T1600Z/ /O.NEW.KKEY.SC.Y.0009.260224T1800Z-260224T2200Z/ Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1004 AM EST Tue Feb 24 2026 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Seas up to 8 feet expected. * WHERE...Southwestern Straits of Florida. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ GMZ031>035-042>044-052-053-072-073-241615- /O.CAN.KKEY.SC.Y.0008.000000T0000Z-260224T1600Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulfside from Craig Key to west end of Seven Mile Bridge- Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of America including Dry Tortugas and Rebecca Shoal Channel- Gulf of America from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- 1004 AM EST Tue Feb 24 2026 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and seas have fallen below Small Craft Advisory thresholds, therefore the Small Craft Advisory has been cancelled. However, Small Craft Should Continue to Exercise Caution until seas further subside. $$
1 follow-up statement
917 WHUS72 KKEY 242130 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 430 PM EST Tue Feb 24 2026 GMZ054-055-074-075-242230- /O.CAN.KKEY.SC.Y.0009.000000T0000Z-260224T2200Z/ Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 430 PM EST Tue Feb 24 2026 ...SMALL CRAFT ADVISORY IS CANCELLED... Seas have subsided below Small Craft Advisory threshold, however, seas up to 6 feet will remain possible through this evening and Small Craft Should Continue to Exercise Caution until seas fully subside. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Feb 24, 4:38 AM EST, 5 hours 26 minutes earlier. Its key messages:
- Much cooler and drier conditions will persist today and tonight. A gradual return to above normal conditions will begin on Wednesday
- Strong northerly breezes will collapse today. Light to gentle breezes will slowly shift east through the remainder of the week.
- Rain chances will be zero through at least mid week.
- A moderate drought continues for the Lower and Middle Keys. Burn bans are possible, trees and bushes begin browning, and water supply decreases.
Area forecast discussion, Feb 24, 4:38 AM EST, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service Key West FL 438 AM EST Tue Feb 24 2026 ...New DISCUSSION, MARINE, AVIATION... .KEY MESSAGES... - Much cooler and drier conditions will persist today and tonight. A gradual return to above normal conditions will begin on Wednesday - Strong northerly breezes will collapse today. Light to gentle breezes will slowly shift east through the remainder of the week. - Rain chances will be zero through at least mid week. - A moderate drought continues for the Lower and Middle Keys. Burn bans are possible, trees and bushes begin browning, and water supply decreases. && .DISCUSSION... Issued at 430 AM EST Tue Feb 24 2026 Cool conditions continue across the Keys this morning with temperatures ranging from the mid 50s in the Lower Keys to Upper 40s in the eastern Upper Keys. Windy northerlies are adding to the chill. These breezes are being driven by both a strong high over the Mississippi Valley and a Florida land breeze. Very dry and stable post cold front with a strong subsidence inversion based around 915 mb and dew points broadly centered around 40 degrees. The continental high will drive southeastward and stretch across the Florida Peninsula by this evening. This along with day time heating will result in rapidly diminishing breezes. Expect light north to northeasterly breezes by this afternoon. Cool conditions will continue with highs struggling to push into the mid 60s. Despite the cool temperatures, dew points mixing down into the 30s may result in relative humidity falling below 40%. Stable conditions and dry conditions will keep skies mostly sunny with zero rain chance. The high across Florida will steadily march eastward into the Atlantic through the remainder of the week. Through this, light breezes will try to veer easterly. However, the recent shot of cold air has chilled Florida Bay waters down close to 60 F. This along with a relatively weak steering flow tonight into Wednesday will likely hold breezes backed northeasterly. This is often a favorable setup for radiational cooling due to the expected mostly clear skies and large dew point depressions. In addition, a modest land breeze should be able to expand southward off of South Florida. Expect a giant spread in overnight lows, ranging from the mid 50s to mid 40s. At some point this week nearshore waters will warm sufficiently to let winds shift more easterly. This may happen as early as Wednesday night as the western flank of the Atlantic ridge lifts slightly northward into Central Florida allowing for modestly strengthening breezes. Thereafter, as the high moves further out into the Atlantic, winds will trend downwards to a light east to southeasterly breeze. In turn, conditions will gradually moderate, pushing a few degrees above normal. An upper shortwave trough will swing through a long wave trough established over the eastern United States later in the week. This will help to nudge the lower level ridge axis across Cuba and the Florida Straits and setup a moist confluent conveyor in the eastern Gulf and the Florida Peninsula. This will be a slowly evolving weather pattern unfolding through the weekend. For the time being, there has been some run to run uncertainty regarding this feature and any influence on the Keys. Will maintain currently advertised slight rain chances beginning Thursday night. && .MARINE... Issued at 430 AM EST Tue Feb 24 2026 A tight pressure gradient between a robust surface high centered over the Mississippi Valley and a strong noreaster off the Atlantic is driving fresh to strong northerly breezes across Keys waters. In addition, these breezes are being bolstered by a robust land breeze. Breezes have increased a notch through the overnight hours and are now closer to 25 knots with gusts of 25 to 30 knots at most marine platforms. A Small Craft Advisory remains in effect for all Keys waters. The high to our northwest will slide southeastward and straddle the Florida Peninsula by this evening. This along with day time heating will result in a dramatic collapse of north to northeasterly breezes. The Small Craft Advisory will be pared back later this morning through afternoon as winds and seas come down. The previously mentioned high will proceed eastward out into the Atlantic over the next couple of days. Winds will likely freshen a bit out of the east to southeast late Wednesday as the back half of the ridge lifts northward into Central Florida. Thereafter, winds will be broadly gentle east to southeasterlies and trend downwards as the high moves further off to the east. && .AVIATION... (06Z TAFS) Issued at 430 AM EST Tue Feb 24 2026 VFR conditions will prevail at EYW and MTH for the upcoming TAF period. Sustained northwesterly breezes will decrease slightly before sunrise and shift to northeasterlies. Scattered clouds will be able to percolate across the terminals, but not at CIG coverage. Expect rapid slackening in wind speeds during the afternoon. && .CLIMATE... On this date in Keys weather history, in 1989, the daily record low temperature of 40F was recorded in Marathon. This measurement tied for the coldest temperature recorded for the month of February for Marathon. Temperature records for Marathon date back to 1951. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075. && Public/Marine/Fire...11 Aviation/Nowcasts....AJP Data Acquisition.....AJP Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Nearby
Small Craft Advisories in Florida, 2026Every small craft advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.